Alert archive / Pennsylvania / Freeze Warnings in 2012

Freeze Warning 11, NWS State College, PA

April 17, 20129 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 17, 2012, 1:18 PM EDT for 9 counties in Pennsylvania. It took effect at Apr 18, 2012, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2012, 1:18 PM EDT (17:18 UTC)
In effect from
Apr 18, 2012, 2:00 AM EDT
Expired
Apr 18, 2012, 9:00 AM EDT
In force
7 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 71 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WWUS71 KCTP 171718
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT TUE APR 17 2012

.A CHILLY HIGH PRESSURE SYSTEM WILL WORK EAST ACROSS THE GREAT
LAKES...POSSIBLY BRINGING A HARD FREEZE TO NORTHERN PENNSYLVANIA
TONIGHT.

PAZ004>006-010>012-037-041-042-181300-
/O.UPG.KCTP.FZ.A.0006.120418T0600Z-120418T1300Z/
/O.NEW.KCTP.FZ.W.0011.120418T0600Z-120418T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
118 PM EDT TUE APR 17 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES...FALLING TO THE UPPER 20S.

* TIMING...EARLY WEDNESDAY MORNING.

* IMPACTS...ANY SENSITIVE VEGETATION WILL BE VULNERABLE TO BELOW
  FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

DEVOIR/SCHLEICH
2 follow-up statements
074 
WWUS71 KCTP 180605
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 AM EDT WED APR 18 2012

.A CHILLY HIGH PRESSURE SYSTEM CENTERED JUST TO THE NORTH OF LAKE
ONTARIO WILL NOSE SOUTH INTO PENNSYLVANIA...BRINGING A HARD
FREEZE TO NORTHERN PENNSYLVANIA EARLY THIS MORNING.

PAZ004>006-010>012-037-041-042-181300-
/O.CON.KCTP.FZ.W.0011.000000T0000Z-120418T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
205 AM EDT WED APR 18 2012

...A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

* TEMPERATURES...FALLING TO THE UPPER 20S.

* TIMING...EARLY THIS WEDNESDAY MORNING.

* IMPACTS...ANY SENSITIVE VEGETATION WILL BE VULNERABLE TO DAMAGE
  FROM THE BELOW FREEZING TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT/CERU
175 
WWUS71 KCTP 181321
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 AM EDT WED APR 18 2012


PAZ004>006-010>012-037-041-042-181430-
/O.EXP.KCTP.FZ.W.0011.000000T0000Z-120418T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...MANSFIELD...WELLSBORO...
TROUT RUN...LAPORTE
921 AM EDT WED APR 18 2012

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES ARE ABOVE FREEZING OVER THE NORTHERN MOUNTAINS.
THEREFORE...THE FREEZE WARNING HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 17, 12:57 PM EDT, 21 minutes earlier.

Area forecast discussion, Apr 17, 12:57 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1257 PM EDT TUE APR 17 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD EASTWARD ACROSS PENNSYLVANIA OVER THE
NEXT COUPLE OF DAYS. A DEEPENING TROUGH WILL FORM OVER THE
EASTERN CONUS BY THE WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
OTHER THAN BROKEN TO OVC HIGH CLOUDS...LITTLE SENSIBLE WEATHER TO
DEAL WITH TODAY. VERY DRY CONDITIONS AND LOCALLY BREEZY CONDITIONS
OVER THE FAR SOUTHEAST ARE THE OTHER CONCERN FOR FIRE WEATHER.
HAVE HIGHLIGHED THESE CONCERNS IN FWF TEXT.

/PTSUNNY/ TO /MCLOUDY/ FOR MOST OF THE REGION THIS AFTERNOON WITH
MAX TEMPS FROM THE M50S NW MTNS...TO L70S LOWER SUSQ VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
SOUTHERN PA SHOULD REMAIN ON THE NORTHERN PERIPHERY OF SOUTHERN
STREAM SHORTWAVE TONIGHT AND WED. BULK OF MDL DATA CONTINUES TO TRACK
WEAK SFC LOW TOO FAR SOUTH TO BRING RAIN TO OUR AREA.
HOWEVER...WILL MAINTAIN JUST A SLIGHT CHC OF -SHRA WHEN THIS SYS
MAKES ITS CLOSEST PASS ON WED. PROBABLY THE ONLY AFFECT THIS
FEATURE WILL HAVE ON SOUTHERN PA WILL BE TO BRING A HIGH CLOUD
COVER TONIGHT AND WED.

ACROSS NORTHERN PA...SFC HIGH WORKING ACROSS THE EASTERN GRT LKS
SHOULD SUPPLY THE CLEAR SKIES...CALM WIND AND DRY AIR MASS
NECESSARY FOR SIG RADIATIONAL COOLING TONIGHT. LATEST MOS GUIDANCE
SUGGESTS A HARD FREEZE IS POSSIBLE ACROSS THE N MTNS...SO WILL
UPGRADE PREVIOUSLY ISSUED FREEZE WATCH TO A FREEZE WARMING.SOUTH
OF I-80...A VEIL OF HIGH CLOUDS IS LIKELY TO HOLD TEMPS UP AND
PRECLUDE A FROST/FREEZE.

WARMEST TEMPS WED MAY BE ALONG THE I-80 CORRIDOR...AS THICKER
CIRRUS SHIELD ACROSS SOUTHERN PA MAY HOLD TEMPS DOWN. GEFS MEAN 8H
TEMPS ARE SUPPORTIVE OF HIGHS MAINLY BTWN 60-65F.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A DYING COLD FRONT SAGGING INTO UPSTATE NY COULD POSSIBLY PRODUCE
A FEW -SHRA ACROSS THE N MTNS ON THURSDAY. HOWEVER...MOISTURE
LIMITED AND WEAK PARENT SHORTWAVE PASSES WELL NORTH OF THE
REGION...SO HAVE LIMITED POPS TO ARND 20 PCT.

AS SFC HIGH PASSES OFF THE COAST...RETURN SW FLOW DEVELOPS LATE THIS
WEEK...BRINGING A RETURN TO MILDER CONDS THU/FRI. GEFS 8H TEMPS
ARND 8C ARE SUPPORTIVE OF MAX TEMPS IN THE U60S/L70S THU...WITH
EVEN WARMER TEMPS POSSIBLE FRIDAY.

STILL A LOT OF SPREAD AMONGST MDL DATA FOR THE WEEKEND. HOWEVER...ALL MED
RANGE GUIDANCE CONTINUES TO SHOW A DEEPENING TROUGH OVR THE
EASTERN CONUS NEXT WEEKEND AND EARLY NEXT WEEK...LIKELY BRINGING
SHOWERY/COOLER WX NEXT WEEKEND...THEN A POSSIBLE HEAVY RAIN THREAT
/MAINLY EASTERN PA/ LATE SUN AND MONDAY...IF SOUTHERN/NORTHERN
STREAM SHORTWAVES PHASE. LATEST GEFS AND OPER ECMWF BOTH SUGGEST
THE BEST CHC OF HVY PRECIP EARLY NEXT WEEK WILL BE ACROSS EASTERN
PA INTO NEW ENGLAND. LOOKING AT ENS 850 TEMPS...CAN/T COMPLETELY
RULE OUT SOME WET SNOW OVR THE HIGHER TERRAIN DEPENDING ON EXACT
TRACK OF COASTAL LOW.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED TO CONTINUE THROUGH TONIGHT. GUSTY
NORTHWEST WINDS WILL SUBSIDE TONIGHIT AS HIGH BUILDS OVER UPSTATE
NEW YORK. WINDS WILL SHIFT TO THE ESE THROUGHOUT THE DAY ON WEDNESDAY...
AS CLOUDS INCREASE OVER SOUTHERN SECTIONS ALONG WITH A CHC OF -SHRA.
VFR NORTH TO ISOLATED MVFR CIGS FROM NORTH TO SOUTH EXPECTED ON
WEDNESDAY.

OUTLOOK...
WED NGT-FRI...VFR. MAY SEE SOME SHRA FRI AS NEXT FRONT APPROACHES.
SAT...MVFR CIGS/VIS IN SHRA.

&&

.FIRE WEATHER...
LATEST INDICATIONS ARE THAT WINDS WILL REMAIN JUST BLW RED FLAG
CRITERIA. HOWEVER...IT WILL BE CLOSE ACROSS THE EASTERN ZONES.
FINE FUELS REMAIN QUITE DRY AND AFTN RH/S SHOULD DROP BLW 30 PCT
OVER MUCH OF CENTRAL PA. LATE MORNING SHIFT WILL REASSES THE
SITUATION AND CONSULT WITH FORESTRY OFFICIALS ON ANY RED FLAG
CONCERNS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
PAZ004>006-010>012-037-041-042.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/MARTIN
AVIATION...DEVOIR/CERU
FIRE WEATHER...
Hazardous weather outlook, Apr 17, 10:58 AM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1058 AM EDT TUE APR 17 2012

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-181500-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1058 AM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-037-041-042-181500-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
1058 AM EDT TUE APR 17 2012

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:50 AM EDTFreeze WatchCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more7 hr

Nearby

Freeze Warnings in Pennsylvania, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.